South Carolina, 2003

Damaging Wind in South Carolina, June 12, 2003

June 12, 2003 · NWS CAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 12, 1:33 PM EST, 6 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 1:33 PM EST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT THU JUN 12 2003

AIRMASS NOT QUITE AS UNSTABLE AS YESTERDAY...ALTHOUGH LAPS
INDICATING MODERATE INSTABILITY. QUITE MOIST WITH K INDEX IN THE LOW
TO MID 30S...AND PRECIP WATER CLOSE TO 2.00 INCHES. ANY STORM WILL
BE CAPABLE OF PRODUCING HEAVY RAIN. WEAK SHORT WAVE MOVING ACROSS
EAST CENTRAL GEORGIA...SCATTERED THUNDERSTORM MOVING ACROSS NORTH
GEORGIA...PIEDMONT SOUTH CAROLINA. BEST LOW LEVEL CONVERGENCE IN THE
UPSTATE. CHANCE EVENING THUNDERSTORMS ACROSS MIDLANDS SEEMS HIGH
ENOUGH POP WITH WEAK TRIGGER. T-SECTIONS SHOW LOW LEVEL MOISTURE
REMAINS HIGH THROUGH SATURDAY...BUT CAPE AND LIFT WEAK. BEST 850MB
MOISTURE FLUX CONVERGENCE IN THE UPSTATE/NORTH CAROLINA. MODELS SHOW
MESOSCALE CONVECTIVE SYSTEM OVER LA/MS THIS AFTERNOON WILL MOVE
NORTHEAST BUT WEAKEN TOWARD TN/WESTERN NORTH CAROLINA BY MORNING.
COULD SEE A FEW SHOWERS DURING THE MORNING IN CENTRAL SOUTH
CAROLINA/CSRA...BUT EXPECT MOST ACTIVITY WILL BE DIURNAL.

EXTENDED...MODELS DIFFER ON TIMING OF BACK DOOR COLD FRONT SATURDAY
NIGHT/SUNDAY...GFS A LITTLE FASTER...FRONT SHOULD BE IN THE REGION
SUNDAY MORNING...GFS SUGGESTS BETTER POTENTIAL FOR THUNDERSTORM LINE
ALONG BACK DOOR FRONT...BETTER INSTABILITY/MOISTURE CONVERGENCE.
GOOD CHANCE RAIN SUNDAY AFTERNOON. ECMWF/GFS LEANING TOWARD COLD AIR
DAMMING MONDAY THROUGH POSSIBLY WEDNESDAY AS FRONT DROPS SOUTH...LOW
PRESSURE TO OUR WEST...SURFACE HIGH ALONG MID ATLANTIC/NEW ENGLAND
COAST. WILL LOWER TEMPS EACH DAY...AND MENTION CHANCE RAIN...GOOD
CHANCE TUESDAY. MORE CONVECTIVE THURSDAY AS WEDGE WEAKENS.

EXTENDED...
FCSTID =   19
CAE   72  88  72  89 /  40  50  40  40
AGS   69  89  70  89 /  40  50  40  40
SSC   72  88  72  89 /  40  50  40  40
OGB   72  89  71  89 /  40  50  40  40

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Jun 12, 4:51 AM EST, 15 hours 39 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-121551-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
551 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
MOIST AND UNSTABLE AIR ALONG WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL CAUSE SHOWERS AND THUNDERSTORMS OVER THE AREA
TODAY. A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 35 MPH
AND SMALL HAIL.

MINOR RIVER FLOODING CONTINUES ON THE CONGAREE RIVER. REFER
TO CAEFLSCAE FLOOD STATEMENT PRODUCT ISSUED BY THIS OFFICE
FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL SLOWLY TAPER OFF FRIDAY AND SATURDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TA

In the hours before

Special weather statement, Jun 12, 7:00 PM EST, 1 hour 30 minutes before
SCZ030-035-GAZ077-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM MOVING TOWARD THE SAVANNAH RIVER SITE...
AT 800 PM RADAR SHOWED A THUNDERSTORM IN BURKE COUNTY NEAR THE AIKEN
AND BARNWELL COUNTY LINE EAST OF MCBEAN. THE STORM WAS MOVING
NORTHEASTWARD NEAR 25 MPH TOWARD THE SAVANNAH RIVER SITE.

THIS THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 50 MPH AND
ONE-HALF INCH HAIL PLUS FREQUENT LIGHTNING.
Special weather statement, Jun 12, 7:13 PM EST, 1 hour 17 minutes before
SCZ035-041-130113-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM IN BARNWELL AND BAMBERG COUNTY...

AT 810 PM WEATHER SERVICE RADAR SHOWED A STRONG THUNDERSTORM IN THE
HILDA AND GOVAN AREA NEAR THE BARNWELL AND BAMBERG COUNTY LINE. THE
STORM WAS MOVING NORTHEASTWARD NEAR 20 MPH. THIS THUNDERSTORM WILL
LIKELY CONTAIN WIND GUSTS NEAR 50 MPH AND SMALL HAIL.

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM...YOU SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER.

The radar

The Charleston,SC radar (KCLX), 72 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bamberg

When
June 12, 8:30 PM EST
Where
Bamberg County, 3 mi W of Bamberg
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -81.083

Sheriff reported trees down on hwy 78 and also near Ehrhardt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5355429.